Heat, Pottawattamie
- When
- August 1, 12:00 AM CST to August 9, 6:00 PM CST
- Where
- Pottawattamie forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
A heat wave of which lasted over 1 week affected much of eastern Nebraska and southwest Iowa from late July into early August. The heat was finally broken by a cold front that pushed afternoon temperatures down into the 80s on 8/09/01.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A heat wave of which lasted over 1 week affected much of eastern Nebraska and southwest Iowa from late July into early August. The heat was finally broken by a cold front that pushed afternoon temperatures down into the 80s on 8/09/01. During the heat wave, high temperatures were consistently in the mid to upper 90s with overnight lows in the mid to upper 70s. The dewpoints were also very high, often times in the mid 70s and even around 80 or in the lower 80s. The heat index during this time frequently reached 105 to 115 degrees from mid afternoon into early evening. The extreme heat caused a 39 year-old male to die of heat stroke while on a work-release construction site near Beatrice, Nebraska on July 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 1:55 PM CST, 10 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT TUE JUL 31 2001 THE MAIN PROBLEM THROUGH THE OVERNIGHT HOURS IN THE RISK OF SEVERE WEATHER. PRIMARILY CONCERNED WITH NERN NE...BUT IT APPEARS THAT SUBTROPICAL MOISTURE PLUME WILL BE OVER ALL OF THE AREA. SURFACE ANALYSIS EARLY THIS AFTN SHOWED LOW PRES CENTERED OVER WRN SD... WITH CDFNT EXTENDING BACK INTO WY AND A PREFRONTAL TROF SOUTH INTO ERN CO. TROF WILL BE THE FOCUS FOR STORM DEVELOPMENT LATE THIS AFTN AND EVENING. UNLESS AN MCS FORCES A BOUNDARY SWD TNGT...SFC FNT SHOULD ONLY PUSH INTO NERN NE BY 12Z. THE BEST MOISTURE CONVERGENCE AND FORCING SHOULD BE OVER NRN PART OF FCST AREA... SO WILL GO WITH A 60 PERCENT CHANCE THERE...RANGING TO ONLY 30 PERCENT NEAR THE KS BORDER. MID LEVEL MOISTURE COULD ALLOW FOR ELEVATED CONVECTION THERE...AS AREA WILL LIE UNDER LOW LEVEL JET. SEVERE THREAT SEEMS TO BE MAINLY IN NERN NE. GUSTY WINDS POSSIBLE OTHER AREAS. EXPECT LOWS NEAR 70 IN THE FAR N AND MID OR UPPER 70S FAR S. FOR WED...AS SHRTWV TROF LIFTS INTO CANADA FRONT IS EXPECTED TO WEAKEN A BIT. RAISED HIGHS FOR TUESDAY IN THE EARLIER UPDATE... SO WILL LEAVE THOSE AS IS. WITH CLOUD COVER THINNING AT LEAST SOME...EXPECT HIGHS 85 TO 90 NORTH TO MID 90S SOUTH. FRONTAL ZONE WILL PROBABLY BECOME VERY ACTIVE BY LATE AFTN OR EVENING WITH SOME THREAT OF HEAVY RAIN WEDNESDAY NIGHT. RAISED POPS INTO THE 40 TO 60 PERCENT RANGE. FRONT SHOULD BE FORCED SOUTH BY CONVECTION...THEN TRY TO LIFT BACK NORTH THURSDAY. WILL KEEP SOME 30 OR 40 PERCENT POPS FOR THURSDAY...WITH HIGHS MAINLY IN THE MID 80S TO AROUND 90. THE 500 MB RIDGE SHIFTS WEST...THEN SOUTHWEST DURING THE EXTENDED PERIOD...WITH TROF IN THE NERN U.S. AND PACIFIC NW. FIRST DRAFT OF THE WORK ZONES WAS SENT. .OMA...NONE. MILLER
NEZ011-016-030-010345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA NE 1035 PM CDT TUE JUL 31 2001 SEVERE THUNDERSTORM WATCH 647 THAT WAS IN EFFECT FOR...ANTELOPE... KNOX AND BOONE COUNTIES... HAS BEEN CANCELLED. THUNDERSTORMS WITH GUSTY WINDS AND BRIEF HEAVY RAIN ARE STILL POSSIBLE THE REST OF TONIGHT...HOWEVER THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER HAS EASED. GW @RUKWBC)KDENWWUS35 KOMA 010338 SPSOMA NEZ011-016-030-010345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA NE 1035 PM CDT TUE JUL 31 2001 SEVERE THUNDERSTORM WATCH 647 THAT WAS IN EF @RUKWBC8KDENWWUS35 KOMA 010338 SPSOMA NEZ011-016-030-010345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA NE 1035 PM CDT TUE JUL 31 2001 SEVERE THUNDERSTORM WATCH 647 THAT WAS IN EF
The national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263117, 5263118, 5263119, 5263120, 5263121, 5263122, 5263123.